Pennsylvania, 2012

Damaging Winds in Pennsylvania, August 5, 2012

August 5, 2012 · NWS CTP · 8 events in 4 counties and zones

Severe thunderstorms produced several reports of wind damage across portions of the lower Susquehanna Valley during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe thunderstorms produced several reports of wind damage across portions of the lower Susquehanna Valley during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 5, 11:09 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 5, 11:09 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1209 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH THROUGH THE REGION THIS EVENING AND
TONIGHT. HIGH PRESSURE WILL BUILD INTO THE STATE LATER MONDAY
BEFORE BECOMING CENTERED OVER THE REGION MONDAY NIGHT. NOTICEABLY
LOWER HUMIDITY AND NEAR NORMAL TEMPERATURES WILL OCCUR FOR MONDAY
AND TUESDAY...BEFORE TEMPERATURES AND HUMIDITY TREND UPWARD DURING
THE MID-WEEK PERIOD.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
LARGE CLUSTER OF STORMS FROM OVERNIGHT MIDWEST CONVECTION IS
SLIDING TO THE NORTHEAST FROM OHIO AND WRN PA. THIS ACTIVITY WILL
RUN THROUGH THE NRN TIER COUNTIES EARLY THIS AFTN. THE CLOUDS AND
COOLER TEMPS/LOWER CAPES  AND LI/S WILL BE FACTORS FOR KEEPING THE
STORMS IN THIS CLUSTER SUB-SEVERE UP IN THE NRN COS. CURRENT
MIXING AT AND BEHIND THE LINE OF STORMS ARE ONLY BRINGING GUSTS TO
25KTS AT MOST. MORE VERTICAL MIXING AND DOWNWARD MOMENTUM WILL BE
NECESSARY FOR SVR. HEAVY RAIN IS THE MOST LIKELY THREAT FROM THESE
STORMS. AREAS THAT HAD RAIN YESTERDAY WILL NEED TO BE CLOSELY
MONITORED FOR INTENSE BURST OF RAIN THAT COULD MAKE FLASH
FLOODING. BUT THE THREAT IS NOT GREAT/WIDESPREAD ENOUGH FOR A
WATCH JUST YET.

HOWEVER...WITH SUN AND HEATING IN THE CENTRAL AND SERN 2/3RDS OF
THE AREA CONTINUES EARLY THIS AFTN...ADDITIONAL STORMS SHOULD FIRE
UP SHORTLY - AIDED BY THE FORCING OF THE MCV PASSING THROUGH. ONE
COULD SURMISE THAT THE TIMING AND LOCATION OF POSSIBLE SVR
CONVECTION THIS AFTN AND EVENING WOULD BE GENERALLY TO THE SE OF
THIS CURRENT BATCH OF CONVECTION. BUT THERE ARE BREAKS IN THE
LOUDS OVER CENTRAL OH ATTM...AND SPC STILL HAS THE ENTIRE LOCAL
AREA IN THE SLIGHT RISK. SO IT IS WAY TOO EARLY TO WRITE OFF THE
THREAT OF SVR IN THE E/NERN COS.

COLD FRONT OVER DTW/IND SHOULD MOVE INTO THE NWRN COS AROUND
SUNSET...AND END ANY SHOWERS.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 AM MONDAY/...
COLD FRONTAL BOUNDARY GRADUALLY SLIDES SE ACROSS THE REGION LATE
TONIGHT THROUGH THE MID MORNING HOURS MONDAY. HIGH PWAT AIR OF
OVER 40 MM WILL RESIDE ACROSS THE LOWER SUSQ VALLEY THROUGH 09Z
MONDAY...WHICH WILL MAINTAIN THE THREAT FOR FAIRLY NUMEROUS
SHOWERS AND SCATTERED GULLY WASHING TSRA...WITH FREQUENT LIGHTNING
AND SOME BRIEF GUSTY WINDS OF 35-45 MPH.

SCATTERED SHOWERS AND ISOLATED TSRA SHOULD DIMINISH AFTER MIDNIGHT
ACROSS THE NW HALF OF THE CWA...FOLLOWED BY PARTIAL CLEARING...OR
AT LEAST LIFTING OF THE CLOUD BASES TO A BKN MID AND HIGH CLOUD DECK.

MIN TEMPS WILL RANGE FROM THE U50S NW...TO AROUND 70F IN THE SE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
BY MONDAY MORNING...COLD FRONT WILL BE JUST SE OF CWA. WILL TAKE
SOME TIME TO CLEAR OUT RESIDUAL MOISTURE IN SOUTHEAST. BUT WITH
WESTERLY WINDS...DRIER AIR WILL EVENTUALLY WORK INTO THE BOUNDARY
LAYER IN THE SE. PW FALLS BELOW NORMAL STATE WIDE MONDAY.

CENTER OF SFC HIGH SETTLES OVER PA MON NIGHT/TUE KEEPING FORECAST
DRY. WEAK WAVE OVER SE U.S. SLIDES UP THE COAST FOR
WED/THU...NUDGING MOISTURE BACK INTO CWA. SO INTRODUCED SLIGHT
CHANCE FOR A TSTM WED/THU AS HUMIDITY BEGINS TO INCREASE. MORE
POTENT TROUGH APPROACHES IN NW FLOW FOR THU NIGHT-FRI NIGHT.
MODELS HANDLING THIS FEATURE WELL...THOUGH GFS TRIES TO LIFT
TROUGH NORTHWARD. EITHER WAY...CHANCE OF SHOWERS/TSTMS FITS THE
BILL BEFORE A MAINLY DRY WEEKEND.

TEMPERATURES WILL BE NEAR NORMAL TO START THE WEEK...THEN SLOWLY
RISE BACK ABOVE NORMAL FOR MIDWEEK. AS HUMIDITY INCREASES LATE
WEEK AHEAD OF APPROACHING TROUGH...TEMPS AGAIN GET A BIT MUGGY -
EVEN THOUGH THEY REMAIN JUST A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
MVFR OVER THE WRN TAFS WILL CONTINUE FOR THE NEXT FEW HRS...AS
LARGE AREA OF SHRA/TSRA AND LOWER CLOUD DECK SLIDES EAST/NORTHEAST
THROUGH THAT REGION. HEATING FROM STRONG SUNSHINE WILL DEVELOP
STRONG/SEVERE THUNDERSTORMS. A COLD FRONT WILL SLIDE THROUGH THE
NW BY 00Z...BUT WILL TAKE UNTIL AT LEAST 06Z TO PUSH THROUGH THE
SERN TERMINALS. FOG AND LOW CLOUDS ARE POSSIBLE LATER TONIGHT
AFTER THE FROPA. MON SEEMS VFR AFTER ANY EARLY FOG/STRATUS.

OUTLOOK...
.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.
.TUE-THU...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROSS/LAMBERT
NEAR TERM...DANGELO
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/RXR
AVIATION...DANGELO/MARTIN
Hazardous weather outlook, Aug 5, 1:01 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
201 AM EDT SUN AUG 5 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
201 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG...TO POTENTIALLY SEVERE THUNDERSTORMS WILL FORM ALONG AND
WELL AHEAD OF A POTENT COLD FRONT THIS AFTERNOON AND EVENING.

THE MAIN SEVERE WEATHER THREAT WILL BE IN THE FORM OF LOCALIZED
DAMAGING WINDS STRAIGHT LINE WIND GUSTS IN EXCESS OF 60 MPH...ALONG
WITH VERY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED STRONG WIND GUSTS...WIND
DAMAGE...HAIL...AND ANY FLOODING TO THE NATIONAL WEATHER SERVICE
IN STATE COLLEGE USING STANDARD PROCEDURES.

LAMBERT

In the hours before

Special weather statement, Aug 5, 1:09 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
209 PM EDT SUN AUG 5 2012

PAZ035-036-051915-
FRANKLIN PA-FULTON PA-
209 PM EDT SUN AUG 5 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FRANKLIN AND
SOUTHERN FULTON COUNTIES THROUGH 315 PM EDT ...

AT 205 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
HARRISSONVILLE TO HANCOCK...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT MCCONNELLSBURG...
MERCERSBURG...ST. THOMAS...UPPER STRASBURG...SCOTLAND AND
FAYETTEVILLE.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-70 BETWEEN MILE MARKERS 163 AND 170...I-81 BETWEEN MILE MARKERS 1
AND 21.

LAT...LON 3972 7828 3976 7826 3986 7824 3996 7816
      4006 7759 3988 7753 3972 7769

FORECASTER: LAMBERT
Special weather statement, Aug 5, 1:21 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
221 PM EDT SUN AUG 5 2012

PAZ049>053-051900-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SNYDER PA-UNION PA-
221 PM EDT SUN AUG 5 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL UNION...
EASTERN SNYDER...MONTOUR...NORTHUMBERLAND AND WEST CENTRAL COLUMBIA
COUNTIES THROUGH 3 PM EDT...

AT 215 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE DEVELOPING ALONG A
LINE FROM LINNTOWN TO FREEBURG TO RICHFIELD...MOVING NORTHEAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND UP TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT WEST
MILTON...MCEWENSVILLE...TURBOTVILLE AND HUMMELS WHARF.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 212 AND 230...I-180 BETWEEN MILE MARKERS 1
AND 3.

LAT...LON 4102 7651 4075 7665 4067 7704 4068 7714
      4073 7719 4083 7710 4085 7698 4109 7683
      4116 7666 4116 7659 4120 7653 4124 7644

FORECASTER: LAMBERT
Special weather statement, Aug 5, 1:28 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 PM EDT SUN AUG 5 2012

PAZ041-042-046-051915-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
228 PM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LYCOMING AND SULLIVAN
COUNTIES...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS NEAR COGAN STATION...MOVING
TO THE EAST NORTHEAST AT 40 MPH.

WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL AFFECT BARBOURS...KETTLE CREEK GORGE...EAGLES MERE
AND DUSHORE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 220...
STATE ROAD 14.

LAT...LON 4156 7637 4141 7631 4124 7704 4133 7709
      4142 7708 4154 7688 4159 7673

FORECASTER: LAMBERT

The radar

The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 5, 1:37 PM EST
Where
Franklin County, 1.03 mi WSW of St Thomas
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
39.916, -77.819

Thunderstorm winds estimated near 60 mph snapped-off a power pole on Campbells Run Road west of Chambersburg in St. Thomas Township.

Thunderstorm Wind, Franklin

When
August 5, 1:40 PM EST
Where
Franklin County, 1.74 mi NE of Cashtown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.890, -77.710

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in South Hamilton Township.

Thunderstorm Wind, York

When
August 5, 2:50 PM EST
Where
York County, Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.000, -76.850

Thunderstorm winds estimated near 60 mph knocked a tree down on a house in Dover Township. The extent of the structural damage was unknown.

Thunderstorm Wind, York

When
August 5, 3:00 PM EST
Where
York County, 1.12 mi NE of West York
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
State Official
Coordinates
39.959, -76.752

Thunderstorm winds estimated near 60 mph knocked down trees on Carlisle Avenue in York. One tree fell on a motorcyclist who sustained minor injuries.

Thunderstorm Wind, Dauphin

When
August 5, 3:00 PM EST
Where
Dauphin County, 0.53 mi E of Paxtonia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.320, -76.790

Thunderstorm winds estimated near 60 mph ripped siding off a home in Paxtonia.

Thunderstorm Wind, Dauphin

When
August 5, 3:13 PM EST
Where
Dauphin County, Hershey
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.280, -76.650

Thunderstorm winds estimated near 60 mph knocked down trees in Derry Township.

Thunderstorm Wind, Lancaster

When
August 5, 3:41 PM EST
Where
Lancaster County, 0.53 mi E of Blossom Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.100, -76.320

Thunderstorm winds estimated near 60 mph knocked down several trees in Manheim Township.

Thunderstorm Wind, Lancaster

When
August 5, 3:46 PM EST
Where
Lancaster County, 0.69 mi N of Clay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.230, -76.250

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Clay Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391132, 391131, 391134, 391133, 391138, 391135, 391136, 391137.